This combination medication is used to relieve symptoms caused by the common cold, flu, allergies, "hay fever," and other breathing illnesses (e.g., sinusitis, bronchitis). These symptoms include cough, watery eyes, itchy eyes/nose/throat, runny nose, and sneezing. Carbetapentane is a cough suppressant that affects a certain part of the brain, reducing the urge to cough. This product contains a decongestant, which helps relieve stuffy nose symptoms. It also contains an antihistamine, which helps relieve watery eyes, itchy eyes/nose/throat, runny nose, and sneezing. This medication is not usually used for ongoing coughs from smoking, asthma, or other long-term breathing problems (e.g., emphysema), or for coughs with a lot of mucus, unless directed by your doctor. Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely. These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).
If your doctor directs you to take this medication on a regular schedule and you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.
How To Use
Take this medication by mouth with or without food. If stomach upset occurs, take this product with food or milk. Drink plenty of fluids when you use this medication unless otherwise directed by your doctor. The fluid will help loosen the mucus in your lungs. The dosage is based on your age, medical condition, and response to treatment. Long-acting products are usually taken twice a day. Some products may be taken every 4 to 6 hours as needed. Follow your doctor's directions carefully. Do not increase your dose or take this medication more often than prescribed without your doctor's approval. If you are taking this medication for allergy or hay fever, take it regularly to get the most benefit from it. If you are using the liquid form, use a medication-measuring device or spoon to carefully measure the prescribed dose. Do not use a household spoon because you may not get the correct dose. If your liquid form is a suspension, shake the bottle well before each dose. If you are using the chewable form, chew the tablets thoroughly before swallowing. Tell your doctor if your condition persists for more than 1 week, if it worsens, or if it occurs with fever, rash, or persistent headache. These may be symptoms of a serious medical problem and should be checked by a doctor.
Your doctor or pharmacist may already be aware of any possible drug interactions and may be monitoring you for them. Do not start, stop, or change the dosage of any medicine before checking with your doctor or pharmacist first. Avoid taking MAO inhibitors (e.g., furazolidone, isocarboxazid, linezolid, moclobemide, phenelzine, procarbazine, rasagiline, selegiline, tranylcypromine) for 2 weeks before, during, and after treatment with this medication. In some cases a serious (possibly fatal) drug interaction may occur. If you are currently using any of these medications listed above, tell your doctor or pharmacist before starting this medication. Before using this medication, tell your doctor or pharmacist of all prescription and nonprescription/herbal products you may use, especially of: antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray), drugs for high blood pressure (e.g., methyldopa, reserpine, beta blockers such as metoprolol and atenolol). Check the labels on all your medicines (e.g., cough-and-cold products, diet aids) because they may contain the same or similar ingredients that could increase your heart rate or blood pressure or cause drowsiness. Ask your pharmacist about using those products safely. Tell your doctor or pharmacist if you also take drugs that cause drowsiness such as: certain antihistamines (e.g., diphenhydramine), anti-seizure drugs (e.g., carbamazepine), medicine for sleep or anxiety (e.g., alprazolam, diazepam, zolpidem), muscle relaxants, narcotic pain relievers (e.g., codeine), psychiatric medicines (e.g., chlorpromazine, risperidone, amitriptyline, trazodone). This document does not contain all possible interactions. Therefore, before using this product, tell your doctor or pharmacist of all the products you use. Keep a list of all your medications with you, and share the list with your doctor and pharmacist.
Do not share this medication with others. Do not take this product for several days before allergy testing because test results can be affected.
If overdose is suspected, contact your local poison control center or emergency room immediately. US residents can call the US National Poison Hotline at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: large pupils, flushing, shaking (tremor), hallucinations, confusion, seizures. In children, excitement may occur first, and may be followed by loss of coordination, drowsiness, loss of consciousness, seizures.
Before taking this medication, tell your doctor if you are allergic to any of its ingredients; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details. Before taking this medication, tell your doctor or pharmacist your medical history, especially of: breathing problems (e.g., asthma, emphysema), diabetes, glaucoma, heart problems, high blood pressure, kidney problems, liver disease, seizures, stomach/intestinal problems (e.g., ulcers, blockage), overactive thyroid (hyperthyroidism), urination problems (e.g., trouble urinating due to enlarged prostate, urinary retention). This drug may make you dizzy or drowsy or cause blurred vision. Do not drive, use machinery, or do any activity that requires alertness or clear vision until you are sure you can perform such activities safely. Limit alcoholic beverages. Some brands may contain sugar, alcohol, or aspartame. Caution is advised if you have diabetes, alcohol dependence, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely. Before having surgery, tell your doctor or dentist that you are taking this medication. Children may be more sensitive to the effects of antihistamines. In young children, this medication may cause agitation/excitement instead of drowsiness. Older adults may be more sensitive to the effects of this drug, especially dizziness, drowsiness, mental/mood changes, and blood pressure changes. During the first 6 months of pregnancy, this medication should be used only if clearly needed. It should not be used during the last 3 months of pregnancy because it may increase the risk of serious side effects in a newborn baby (e.g., seizures). Discuss the risks and benefits with your doctor. This drug may pass into breast milk and could have undesirable effects on a nursing infant. Therefore, breast-feeding is not recommended while using this drug. Consult your doctor before breast-feeding.
Store in a tightly closed container at room temperature between 59-86 degrees F (15-30 degrees C) away from light and moisture. Do not store in the bathroom. Do not freeze liquid forms of this medication. Keep all medicines away from children and pets. Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company for more details about how to safely discard your product.
Drowsiness, dizziness, flushing, headache, nausea, nervousness, blurred vision, or dry mouth/nose/throat may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly. To reduce the risk of dizziness and lightheadedness, get up slowly when rising from a sitting or lying position. To relieve dry mouth, suck on (sugarless) hard candy or ice chips, chew (sugarless) gum, drink water, or use a saliva substitute. Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects. Tell your doctor immediately if any of these unlikely but serious side effects occur: mental/mood changes (e.g., hallucinations, confusion), shaking (tremors), trouble urinating, weakness. Tell your doctor immediately if any of these rare but very serious side effects occur: fast/slow/irregular heartbeat, seizure. A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing. This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist. In the US - Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
This is a summary and does NOT have all possible information about this product. This information does not assure that this product is safe, effective, or appropriate for you. This information is not individual medical advice and does not substitute for the advice of your health care professional. Always ask your health care professional for complete information about this product and your specific health needs.
The information contained in the First DataBank databases is intended to supplement the knowledge of physicians, pharmacists, and other healthcare professionals regarding drug therapy problems and patient counselling information. This information is advisory only and is not intended to replace sound clinical judgment in the delivery of healthcare services. First DataBank disclaims all warranties, whether expressed or implied, including any warranty as to the quality, accuracy, and suitability of this information for any purpose.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.